Flash Flood, Christian
- When
- June 30, 3:35 PM CST to 4:30 PM CST
- Where
- Christian County, 1 mi N of Ozark
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
An amateur radio operator observed several roads north of Ozark that were inundated with flash flood waters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An amateur radio operator observed several roads north of Ozark that were inundated with flash flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 2:30 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CDT MON JUN 30 2003 .DISCUSSION... DURING THE MID-AFTERNOON HOURS A SLOW-MOVING UPPER LEVEL DISTURBANCE WAS SPINNING OVER EXTREME SOUTHEAST KANSAS INTO FAR WESTERN MISSOURI. AT THE SURFACE...WEAK BOUNDARIES WERE LEFT OVER FROM MORNING AND EARLY AFTERNOON CONVECTION. THESE FEATURES INTERACTED WITH AN UNSTABLE AIRMASS ACROSS THE AREA TO PRODUCE SCATTERED THUNDERSTORMS GENERALLY ALONG AND EAST OF A WARSAW...TO ANDERSON LINE. ONE OF THESE STORMS AFFECTED THE SPRINGFIELD METRO AREA...CAUSING LOCALIZED FLOODING. THIS IS NOT SURPRISING...AS THE 12Z KSGF SOUNDING SHOWED PW VALUES IN EXCESS OF 1.5 INCHES. IN ADDITION...THE MOVEMENT OF STORMS WAS QUITE SLOW...AS THE STEERING FLOW WAS VERY WEAK. && .SHORT TERM... WILL GO WITH SCATTERED THUNDERSTORM WORDING FOR TONIGHT FOR GENERALLY THE WESTERN TWO-THIRDS OF THE FORECAST AREA...WITH ISOLATED WORDING ACROSS FAR WESTERN MISSOURI AND SOUTHEAST KANSAS. CURRENTLY THERE ARE A FEW ECHOES ACROSS EASTERN KANSAS...HOWEVER THE SHEAR AXIS ASSOCIATED WITH THE UPPER DISTURBANCE HAD ALREADY PASSED THROUGH THAT AREA. TO THE EAST...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. LAPS CAPE ANALYSIS SHOWS 2000 TO 2500 J/KG VALUES ACROSS MUCH OF THE OZARKS. THIS INSTABILITY AND LINGERING OUTFLOW BOUNDARIES SHOULD CONTINUE TO TRIGGER STORMS MAINLY BEFORE SUNSET. WITH WEAK WIND SHEAR...THE THREAT OF WIDESPREAD SEVERE WEATHER WILL BE LOW. HOWEVER...ISOLATED MARGINAL HAIL AND/OR WIND GUSTS ARE POSSIBLE WITH THE MODERATE INSTABILITY IN PLACE. THE PRIMARY THREAT WILL CONTINUE TO BE HEAVY RAINFALL AND LOCALIZED FLOODING WITH THE SLOW MOVING STORMS. WILL CONTINUE PRECIP CHANCES INTO TUESDAY...WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS (AROUND 50 PERCENT) FOUND ACROSS SOUTH-CENTRAL MISSOURI...AND ONLY SLIGHT CHANCES NORTHWEST OF A JOPLIN TO WARSAW LINE. THE SLOW-MOVING UPPER DISTURBANCE WILL PUSH SOUTHEAST DURING THE DAY...WHILE SOME MOISTURE ASSOCIATED WITH TROPICAL STORM BILL WILL INTERACT WITH THIS SYSTEM. CONDITIONS LOOK TO BE SIMILAR TODAY...EXCEPT A LITTLE FURTHER EAST. REMOVED POPS ON WEDNESDAY...AS THE EFFECTS OF BILL LOOK TO BE EAST OF THE REGION. && .LONG TERM... DURING THE THURSDAY THROUGH SUNDAY PERIOD RIDGING AT 500 MB MOVES IN FROM THE SOUTHWESTERN U.S...AS THE MAIN BAND OF WESTERLIES WILL RESIDE OVER THE NORTHERN PLAINS. KEPT THIS PORTION OF THE FORECAST DRY...AS SHORTWAVE ENERGY AND FRONTAL BOUNDARIES WILL STAY WELL NORTH OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS. HEAT AND HUMIDITY LOOK TO INCREASE WITH THIS PATTERN...AS BOTH THE GFS AND ECMWF SHOW 850 MB TEMPERATURES EXCEEDING 20 DEG C BY FRIDAY. HEAT INDEX VALUES MAY ALSO BECOME A CONCERN...AS DEWPOINTS ARE EXPECTED TO BE IN THE UPPER 60S AND LOWER 70S. .SGF... .MO...NONE. .KS...NONE. SAW
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING: LOCALLY HEAVY RAINFALL...DOWNBURST WINDS UP TO 60 MPH....AND HAIL UP TO THE SIZE OF DIMES. AREAS AFFECTED AND TIMING: THIS AFTERNOON AND TONIGHT...MAINLY SOUTHEAST OF A LINE STRETCHING FROM OSAGE BEACH...THROUGH BOLIVAR...TO JOPLIN. DISCUSSION: AN UPPER LEVEL DISTURBANCE...ALONG WITH WEAK SURFACE BOUNDARIES WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL INTERACT WITH AN UPPER LEVEL STORM SYSTEM OVER THE OZARKS... BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY...MAINLY FROM MID MISSOURI SOUTH TO THE ARKANSAS BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON HOURS ALTHOUGH THEY COULD OCCUR AT ANY TIME. HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT. HEAT AND HUMIDITY WILL INCREASE BY THE END OF THE WEEK...AS HEAT INDEX VALUES ARE EXPECTED TO RISE WELL INTO THE 90S FRIDAY AND SATURDAY. A FEW LOCATIONS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI MAY EVEN REACH THE 100 DEGREE MARK. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM SPRINGFIELD MO WIND DAMAGE
06/30/03 GREENE LIMBS AND TREES DOWN
ACROSS ROADS IN
DOWNTOWN AREA. REPORTED
BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SPRINGFIELD MO HEAVY RAIN
06/30/03 GREENE LOCAL MEDIA REPORTED
1.75 INCES OF RAINFALL
IN 45 MINUTES. NUMEROUS
REPORTS OF STREET
FLOODING IN SPRINGFIELD
CITY LIMITS. REPORTED
BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SPRINGFIELD MO URBAN FLOODING
06/30/03 GREENE NUMEROUS WATER RESCUES
HAVE BEEN PERFORMED IN
CITY OF SPRINGFIELD
FROM STRANDED CARS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0337 PM 2 N OZARK MO 1.75 INCH HAIL
06/30/03 CHRISTIAN REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SPRINGFIELD MO 1 INCH HAIL
06/30/03 GREENE REPORTED BY HAM RADIO
OPERATOR.
0340 PM 7 N OZARK MO .88 INCH HAIL
06/30/03 CHRISTIAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 1 N OZARK MO WIND DAMAGE
06/30/03 CHRISTIAN POWER POLE SNAPPED IN
HALF AND NUMEROUS TREES
DOWN. REPORTED BY HAM
RADIO OPERATOR.The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364349.